Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Stability, uniqueness and recurrence of generalized traveling waves in time heterogeneous media of ignition type


Authors: Wenxian Shen and Zhongwei Shen
Journal: Trans. Amer. Math. Soc. 369 (2017), 2573-2613
MSC (2010): Primary 35C07, 35K55, 35K57, 92D25
DOI: https://doi.org/10.1090/tran/6726
Published electronically: June 29, 2016
MathSciNet review: 3592521
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The present paper is devoted to the study of stability, uniqueness and recurrence of generalized traveling waves of reaction-diffusion equations in time heterogeneous media of ignition type, whose existence has been proven by the authors of the present paper in a previous work. It is first shown that generalized traveling waves exponentially attract wave-like initial data. Next, properties of generalized traveling waves, such as space monotonicity and exponential decay ahead of interface, are obtained. Uniqueness up to space translations of generalized traveling waves is then proven. Finally, it is shown that the wave profile and the front propagation velocity of the unique generalized traveling wave are of the same recurrence as the media. In particular, if the media is time almost periodic, then so are the wave profile and the front propagation velocity of the unique generalized traveling wave.


References [Enhancements On Off] (What's this?)

  • [1] Nicholas D. Alikakos, Peter W. Bates, and Xinfu Chen, Periodic traveling waves and locating oscillating patterns in multidimensional domains, Trans. Amer. Math. Soc. 351 (1999), no. 7, 2777-2805. MR 1467460 (99j:35101), https://doi.org/10.1090/S0002-9947-99-02134-0
  • [2] Sigurd Angenent, The zero set of a solution of a parabolic equation, J. Reine Angew. Math. 390 (1988), 79-96. MR 953678 (89j:35015), https://doi.org/10.1515/crll.1988.390.79
  • [3] D. G. Aronson and H. F. Weinberger, Nonlinear diffusion in population genetics, combustion, and nerve pulse propagation, Partial differential equations and related topics (Program, Tulane Univ., New Orleans, La., 1974) Lecture Notes in Math., vol. 446, Springer, Berlin, 1975, pp. 5-49. MR 0427837 (55 #867)
  • [4] D. G. Aronson and H. F. Weinberger, Multidimensional nonlinear diffusion arising in population genetics, Adv. in Math. 30 (1978), no. 1, 33-76. MR 511740 (80a:35013), https://doi.org/10.1016/0001-8708(78)90130-5
  • [5] Henri Berestycki and François Hamel, Front propagation in periodic excitable media, Comm. Pure Appl. Math. 55 (2002), no. 8, 949-1032. MR 1900178 (2003d:35139), https://doi.org/10.1002/cpa.3022
  • [6] Henri Berestycki and François Hamel, Generalized travelling waves for reaction-diffusion equations, Perspectives in nonlinear partial differential equations, Contemp. Math., vol. 446, Amer. Math. Soc., Providence, RI, 2007, pp. 101-123. MR 2373726 (2009k:35135), https://doi.org/10.1090/conm/446/08627
  • [7] Henri Berestycki and François Hamel, Generalized transition waves and their properties, Comm. Pure Appl. Math. 65 (2012), no. 5, 592-648. MR 2898886, https://doi.org/10.1002/cpa.21389
  • [8] H. Berestycki, B. Larrouturou, and P.-L. Lions, Multi-dimensional travelling-wave solutions of a flame propagation model, Arch. Rational Mech. Anal. 111 (1990), no. 1, 33-49. MR 1051478 (91h:35148), https://doi.org/10.1007/BF00375699
  • [9] H. Berestycki and L. Nirenberg, On the method of moving planes and the sliding method, Bol. Soc. Brasil. Mat. (N.S.) 22 (1991), no. 1, 1-37. MR 1159383 (93a:35048), https://doi.org/10.1007/BF01244896
  • [10] Henri Berestycki, Basil Nicolaenko, and Bruno Scheurer, Traveling wave solutions to combustion models and their singular limits, SIAM J. Math. Anal. 16 (1985), no. 6, 1207-1242. MR 807905 (87h:35326), https://doi.org/10.1137/0516088
  • [11] Peter W. Bates and Adam Chmaj, A discrete convolution model for phase transitions, Arch. Ration. Mech. Anal. 150 (1999), no. 4, 281-305. MR 1741258 (2001c:82026), https://doi.org/10.1007/s002050050189
  • [12] Fengxin Chen, Stability and uniqueness of traveling waves for system of nonlocal evolution equations with bistable nonlinearity, Discrete Contin. Dyn. Syst. 24 (2009), no. 3, 659-673. MR 2505676 (2010e:35127), https://doi.org/10.3934/dcds.2009.24.659
  • [13] Xinfu Chen, Existence, uniqueness, and asymptotic stability of traveling waves in nonlocal evolution equations, Adv. Differential Equations 2 (1997), no. 1, 125-160. MR 1424765 (98f:35069)
  • [14] Xinfu Chen and Jong-Shenq Guo, Existence and asymptotic stability of traveling waves of discrete quasilinear monostable equations, J. Differential Equations 184 (2002), no. 2, 549-569. MR 1929888 (2003h:35107), https://doi.org/10.1006/jdeq.2001.4153
  • [15] Xinfu Chen, Jong-Shenq Guo, and Chin-Chin Wu, Traveling waves in discrete periodic media for bistable dynamics, Arch. Ration. Mech. Anal. 189 (2008), no. 2, 189-236. MR 2413095 (2009f:35150), https://doi.org/10.1007/s00205-007-0103-3
  • [16] W. Ding, F. Hamel, and X.-Q. Zhao, Bistable pulsating fronts for reaction-diffusion equations in a periodic habitat. arXiv:1408.0723.
  • [17] Paul C. Fife and J. B. McLeod, The approach of solutions of nonlinear diffusion equations to travelling front solutions, Arch. Ration. Mech. Anal. 65 (1977), no. 4, 335-361. MR 0442480 (56 #862)
  • [18] Paul C. Fife and J. B. McLeod, A phase plane discussion of convergence to travelling fronts for nonlinear diffusion, Arch. Rational Mech. Anal. 75 (1980/81), no. 4, 281-314. MR 607901 (83b:35085), https://doi.org/10.1007/BF00256381
  • [19] A. M. Fink, Almost periodic differential equations, Lecture Notes in Mathematics, Vol. 377, Springer-Verlag, Berlin-New York, 1974. MR 0460799 (57 #792)
  • [20] Yoshinori Kametaka, On the nonlinear diffusion equation of Kolmogorov-Petrovskii-Piskunov type, Osaka J. Math. 13 (1976), no. 1, 11-66. MR 0422875 (54 #10861)
  • [21] Ja. I. Kanel, The behavior of solutions of the Cauchy problem when the time tends to infinity, in the case of quasilinear equations arising in the theory of combustion, Soviet Math. Dokl. 1 (1960), 533-536. MR 0126627 (23 #A3923)
  • [22] Ja. I. Kanel, Certain problems on equations in the theory of burning, Soviet Math. Dokl. 2 (1961), 48-51. MR 0117429 (22 #8208)
  • [23] Ja. I. Kanel, Stabilization of solutions of the Cauchy problem for equations encountered in combustion theory, Mat. Sb. (N.S.) 59 (101) (1962), suppl., 245-288 (Russian). MR 0157130 (28 #367)
  • [24] Ja. I. Kanel, Stabilization of the solutions of the equations of combustion theory with finite initial functions, Mat. Sb. (N.S.) 65 (107) (1964), 398-413 (Russian). MR 0177209 (31 #1473)
  • [25] Timothy J. Lewis and James P. Keener, Wave-block in excitable media due to regions of depressed excitability, SIAM J. Appl. Math. 61 (2000), no. 1, 293-316. MR 1776397 (2001h:34057), https://doi.org/10.1137/S0036139998349298
  • [26] Antoine Mellet, Jean-Michel Roquejoffre, and Yannick Sire, Generalized fronts for one-dimensional reaction-diffusion equations, Discrete Contin. Dyn. Syst. 26 (2010), no. 1, 303-312. MR 2552789 (2011b:35238), https://doi.org/10.3934/dcds.2010.26.303
  • [27] Antoine Mellet, James Nolen, Jean-Michel Roquejoffre, and Lenya Ryzhik, Stability of generalized transition fronts, Comm. Partial Differential Equations 34 (2009), no. 4-6, 521-552. MR 2530708 (2010d:35185), https://doi.org/10.1080/03605300902768677
  • [28] Shiwang Ma and Jianhong Wu, Existence, uniqueness and asymptotic stability of traveling wavefronts in a non-local delayed diffusion equation, J. Dynam. Differential Equations 19 (2007), no. 2, 391-436. MR 2333414 (2008f:35206), https://doi.org/10.1007/s10884-006-9065-7
  • [29] Grégoire Nadin, Critical travelling waves for general heterogeneous one-dimensional reaction-diffusion equations, Ann. Inst. H. Poincaré Anal. Non Linéaire 32 (2015), no. 4, 841-873. MR 3390087, https://doi.org/10.1016/j.anihpc.2014.03.007
  • [30] Grégoire Nadin and Luca Rossi, Propagation phenomena for time heterogeneous KPP reaction-diffusion equations, J. Math. Pures Appl. (9) 98 (2012), no. 6, 633-653 (English, with English and French summaries). MR 2994696, https://doi.org/10.1016/j.matpur.2012.05.005
  • [31] James Nolen and Lenya Ryzhik, Traveling waves in a one-dimensional heterogeneous medium, Ann. Inst. H. Poincaré Anal. Non Linéaire 26 (2009), no. 3, 1021-1047. MR 2526414 (2010d:35201), https://doi.org/10.1016/j.anihpc.2009.02.003
  • [32] James Nolen, Jean-Michel Roquejoffre, Lenya Ryzhik, and Andrej Zlatoš, Existence and non-existence of Fisher-KPP transition fronts, Arch. Ration. Mech. Anal. 203 (2012), no. 1, 217-246. MR 2864411, https://doi.org/10.1007/s00205-011-0449-4
  • [33] A. Kolmogorov, I. Petrowsky, and N. Piscunov, Study of the diffusion equation with growth of the quantity of matter and its application to a biology problem, Bjul. Moskovskogo Gos. Univ. 1 (1937), 1-26.
  • [34] Jean-Michel Roquejoffre, Convergence to travelling waves for solutions of a class of semilinear parabolic equations, J. Differential Equations 108 (1994), no. 2, 262-295. MR 1270581 (95c:35130), https://doi.org/10.1006/jdeq.1994.1035
  • [35] D. H. Sattinger, On the stability of waves of nonlinear parabolic systems, Advances in Math. 22 (1976), no. 3, 312-355. MR 0435602 (55 #8561)
  • [36] Wenxian Shen, Travelling waves in time almost periodic structures governed by bistable nonlinearities. I. Stability and uniqueness, J. Differential Equations 159 (1999), no. 1, 1-54. MR 1726918 (2001k:35157), https://doi.org/10.1006/jdeq.1999.3651
  • [37] Wenxian Shen, Travelling waves in time almost periodic structures governed by bistable nonlinearities. II. Existence, J. Differential Equations 159 (1999), no. 1, 55-101. MR 1726919 (2001k:35158), https://doi.org/10.1006/jdeq.1999.3652
  • [38] Wenxian Shen, Traveling waves in diffusive random media, J. Dynam. Differential Equations 16 (2004), no. 4, 1011-1060. MR 2110054 (2005k:35230), https://doi.org/10.1007/s10884-004-7832-x
  • [39] Wenxian Shen, Traveling waves in time dependent bistable equations, Differential Integral Equations 19 (2006), no. 3, 241-278. MR 2215558 (2007a:35072)
  • [40] Wenxian Shen, Existence, uniqueness, and stability of generalized traveling waves in time dependent monostable equations, J. Dynam. Differential Equations 23 (2011), no. 1, 1-44. MR 2772198 (2012d:35177), https://doi.org/10.1007/s10884-010-9200-3
  • [41] Wenxian Shen, Existence of generalized traveling waves in time recurrent and space periodic monostable equations, J. Appl. Anal. Comput. 1 (2011), no. 1, 69-93. MR 2881848
  • [42] W. Shen and Z. Shen, Transition fronts in time heterogeneous and random media of ignition type. arXiv:1407.7579.
  • [43] Hal L. Smith and Xiao-Qiang Zhao, Global asymptotic stability of traveling waves in delayed reaction-diffusion equations, SIAM J. Math. Anal. 31 (2000), no. 3, 514-534. MR 1740724 (2001c:35239), https://doi.org/10.1137/S0036141098346785
  • [44] Kōhei Uchiyama, The behavior of solutions of some nonlinear diffusion equations for large time, J. Math. Kyoto Univ. 18 (1978), no. 3, 453-508. MR 509494 (80g:35016)
  • [45] W. A. Veech, Almost automorphic functions on groups, Amer. J. Math. 87 (1965), 719-751. MR 0187014 (32 #4469)
  • [46] Hans F. Weinberger, On spreading speeds and traveling waves for growth and migration models in a periodic habitat, J. Math. Biol. 45 (2002), no. 6, 511-548. MR 1943224 (2004b:92043a), https://doi.org/10.1007/s00285-002-0169-3
  • [47] Xue Xin, Existence and uniqueness of travelling waves in a reaction-diffusion equation with combustion nonlinearity, Indiana Univ. Math. J. 40 (1991), no. 3, 985-1008. MR 1129338 (92h:35109), https://doi.org/10.1512/iumj.1991.40.40044
  • [48] Jack X. Xin, Existence of planar flame fronts in convective-diffusive periodic media, Arch. Rational Mech. Anal. 121 (1992), no. 3, 205-233. MR 1188981 (93m:35110), https://doi.org/10.1007/BF00410613
  • [49] Jack X. Xin, Existence and nonexistence of traveling waves and reaction-diffusion front propagation in periodic media, J. Statist. Phys. 73 (1993), no. 5-6, 893-926. MR 1251222 (94k:35155), https://doi.org/10.1007/BF01052815
  • [50] Wenxian Shen and Yingfei Yi, Almost automorphic and almost periodic dynamics in skew-product semiflows, Mem. Amer. Math. Soc. 136 (1998), no. 647, x+93. MR 1445493 (99d:34088), https://doi.org/10.1090/memo/0647
  • [51] Andrej Zlatoš, Transition fronts in inhomogeneous Fisher-KPP reaction-diffusion equations, J. Math. Pures Appl. (9) 98 (2012), no. 1, 89-102. MR 2935371, https://doi.org/10.1016/j.matpur.2011.11.007
  • [52] Andrej Zlatoš, Generalized traveling waves in disordered media: existence, uniqueness, and stability, Arch. Ration. Mech. Anal. 208 (2013), no. 2, 447-480. MR 3035984, https://doi.org/10.1007/s00205-012-0600-x

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 35C07, 35K55, 35K57, 92D25

Retrieve articles in all journals with MSC (2010): 35C07, 35K55, 35K57, 92D25


Additional Information

Wenxian Shen
Affiliation: Department of Mathematics and Statistics, Auburn University, Auburn, Alabama 36849
Email: wenxish@auburn.edu

Zhongwei Shen
Affiliation: Department of Mathematics and Statistics, Auburn University, Auburn, Alabama 36849
Address at time of publication: Department of Mathematical and Statistical Sciences, University of Alberta, Edmonton, Alberta T6G 2G1, Canada
Email: zzs0004@auburn.edu, zhongwei@ualberta.ca

DOI: https://doi.org/10.1090/tran/6726
Keywords: Generalized traveling wave, stability, monotonicity, uniqueness, recurrence, almost periodicity
Received by editor(s): August 19, 2014
Received by editor(s) in revised form: April 15, 2015
Published electronically: June 29, 2016
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society